Alabama, 2019

Hail and Damaging Wind in Alabama, August 3, 2019

August 3, 2019 · NWS TAE · 2 events in 1 county or zone

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 3, 1:13 PM CST, 14 minutes earlier.

Area forecast discussion, Aug 3, 1:13 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
313 PM EDT Sat Aug 3 2019

.NEAR TERM [Through Tonight]...

Scattered convection will continue into the evening hours before
diminishing overnight. With precipitable water values near 2 inches
as observed on the 12z KTAE sounding in addition to weak steering
flow, isolated pockets of heavy rain are possible. Overnight lows
will generally be in the 70s.

.SHORT TERM [Sunday Through Monday Night]...

An upper level long wave trough is in place aloft of the eastern
CONUS with a ribbon of PV that stretches across the north-central
Gulf waters and into the tri-state area on Sunday. Though the trough
will remain in place, the PV anomaly will lift northeastward Monday.
This upper level feature will continue to enhance seabreeze
convection for the next couple of days. PW values in the 1.5-2" will
be common across the forecast area, with a few spots over 2".
Rainfall totals will generally be around 1 inch, but locally higher
amounts of 2 to 4 inches remain possible. This could lead to
localized flooding during slow moving thunderstorms for the next few
days. Highs will be in the low 90s and lows will be in the low 70s.

.LONG TERM [Tuesday Through Saturday]...

The upper level long wave trough over the eastern CONUS should
finally shift eastward late in the week, with a weak pressure
pattern remaining in place at the low levels. PoPs will generally
hang around the 40-50% range through Thursday, finally lowering to
30-40% for Friday and Saturday. Highs will be in the low-mid 90s and
lows will be in the low-mid 70s.

&&

.AVIATION...
[Through 18Z Sunday]

Scattered showers and thunderstorms across the area are expected
to continue into this evening and diminish overnight. Mainly VFR
conditions are expected away from convection.

&&

.MARINE...

Light winds from the west will prevail through most of the period
with seas of 1 to 2 feet. The only weather concern for mariners
for the next several days will be daily chances for showers and
thunderstorms.

&&

.FIRE WEATHER...

No critical fire weather conditions are expected over the next
several days.

&&

.HYDROLOGY...

Local rivers are below action stage. A wet pattern will be in place
through Monday. Slow moving storms may produce some localized
flooding today. Ponding of water on roadways and flooding of low
lying areas is likely with the stronger storms.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  92  72  90  72 /  30  40  20  50  20
Panama City   75  88  76  87  75 /  20  30  30  50  50
Dothan        71  91  71  89  70 /  30  50  30  50  30
Albany        73  91  72  90  71 /  40  50  40  50  40
Valdosta      72  91  71  90  71 /  30  50  30  50  30
Cross City    73  91  74  90  73 /  20  20  10  30  20
Apalachicola  75  88  76  87  75 /  20  20  20  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...DVD
MARINE...Nguyen
FIRE WEATHER...Scholl
HYDROLOGY...McD

In the hours before

Special weather statement, Aug 3, 12:33 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
133 PM CDT Sat Aug 3 2019

FLZ007-008-108-031915-
Central Walton FL-South Walton FL-North Walton FL-
133 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON COUNTY UNTIL 215
PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eglin Air Force Base, or 11 miles northeast of Niceville, moving east
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Freeport, Eucheeanna,
Portland, Pleasant Ridge, New Home, De Funiak Spring Airport, Argyle
and Rock Hill.

LAT...LON 3066 8639 3077 8605 3051 8599 3050 8639
TIME...MOT...LOC 1832Z 257DEG 12KT 3059 8630

42-DVD
Special weather statement, Aug 3, 12:47 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 PM CDT Sat Aug 3 2019

FLZ007-009-031915-
Holmes FL-North Walton FL-
147 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALTON AND WESTERN
HOLMES COUNTIES UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of De Funiak Springs, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Union, Cluster Springs, Leonia, Sand Hill, Barker
Store, Prosperity, Darlington, Arrant Settlement, Royals Crossroads,
Glendale, Pleasant Hill, Center Ridge, Piney Grove and Caney Creek.

LAT...LON 3087 8628 3099 8609 3099 8606 3095 8588
      3070 8600 3070 8601
TIME...MOT...LOC 1847Z 042DEG 5KT 3089 8606

42-DVD
Special weather statement, Aug 3, 12:57 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 PM CDT Sat Aug 3 2019

ALZ065-066-031930-
Dale AL-Coffee AL-
157 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR DALE AND COFFEE COUNTIES UNTIL
230 PM CDT...

At 156 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blue Springs State Park to 8 miles west of
Elba. Movement was southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Elba, Enterprise, Fort Rucker, Ozark, Level Plains, Newton, New
Brockton, Ariton, Lee, Mixons Crossroads, Hunt Field, Curtis, Carl
Folsom A/p, Hooper Stage Field, Camp Humming Hills, Clintonville,
Ewell, Roeton, Dale County Lake and Camp Alaflo Bsa.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
      3145 8542 3136 8558 3126 8619
TIME...MOT...LOC 1856Z 334DEG 11KT 3165 8552 3142 8621

42-DVD

The radar

The Ft Rucker radar (KEOX), 15 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dale

When
August 3, 1:27 PM CST
Where
Dale County, 1.38 mi N of Klondyke Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.400, -85.600

Thunderstorm Wind, Dale

When
August 3, 1:52 PM CST
Where
Dale County, 1.5 mi SSE of Dale County Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
31.460, -85.620

A tree was blown down onto a vehicle near 254 Bermuda Ave.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844612, 844613.